LIVANOVA USA INC SUMPS, FLEXIBLE AND MALLEABLE SUMP WITH WIRE-WOUND TIP; SUCKER, CARDIOTOMY RETURN, CARDIOPULMONARY BYPASS
Back to Search Results |
| Model Number |
SU-XXXXX |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
Perforation of Vessels (2135)
| Date of Event |
03/07/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
Livanova usa received a report that during heart surgery, part of the mitral valve got stuck in the cannula spring.The surgeon had to cut the cannula and remove it in pieces to avoid damaging the valve.According to the surgeon, the extracorporeal circulation procedure was prolonged of 35 minutes and required a left atriotomy.The patient showed mitral insufficiency, according to the customer this could have been caused by the lesion of the subvalvular mitral apparatus.The medical team considered patient status not severe and that it did not require any additional medical intervention.
Additional Manufacturer Narrative
Patient information was not provided.Sorin group (b)(4) manufactures the suction sump.The incident occurred in (b)(6).The involved device has been requested for return to sorin group (b)(4) for investigation.If any additional information pertinent to the reported event is obtained, it will be provided in a supplemental report.On 07/apr/2022, livanova submitted the medwatch (livanova complaint ref (b)(4)).On the same date, livanova received the 1st and 2nd (b)(4).However, after 2 days since submission, no 3rdack had not been received yet.On 11/apr/2022, livanova contacted cesub help desk (b)(4) to request information on submission result.On 13/apr/2022, cesub help desk responded that the submission with the core id (b)(4) could not be processed as there seems to be an issue: xml is invalid against schema.Please check your submission for any errors, repackage it properly and resubmit it.On 14/apr/2022, livanova is resubmitting the medwatch.Device not yet received.
Event or Problem Description
See intial report.
Additional Manufacturer Narrative
Livanova received a report that during heart surgery, part of the mitral valve got stuck in the cannula spring.The surgeon had to cut the cannula and remove it in pieces to avoid damaging the valve.According to the surgeon, the extracorporeal circulation procedure was prolonged of 35 minutes and required a left atriotomy.The patient showed mitral insufficiency, according to the customer this could have been caused by the lesion of the subvalvular mitral apparatus.The medical team considered patient status not severe and that it did not require any additional medical intervention.Between march and april 2022, livanova has received three similar complaints (including present report) reporting entanglement of the structures of the mitral valve in the metal tip of the suction sump (item code su-20602).Placing the suction sump su-20602 through the mitral valve is considered an off-label use since within the instruction for use of su-20602 there is the following warning: ¿warning: do not place the suction sump through the leaflets of a valve as damage to the valve may occur¿.Therefore, during the complaint investigations, it was determined that the issue was caused by off-label use.The increase of complaints occurrence is likely due to limited device knowledge by customers: this is supported by the fact that the complaining customers purchased these devices for the first time.There has been no change to the device design, labeling, or manufacturing process, corresponding to the reported complaints and no product nonconformities have been identified.Capa-arv-2022-0006 was issued and it has been determined that with this low level of reportable complaints it is appropriate to make the warning information within the ifu more visible however, the overall risk is at a low level.Since no new warnings were being introduced onto the packaging, that are not already in the ifu, based upon the current risk, no further action needs to be communicated to the field.A new label that contains the same warning currently present in the ifu has been created and will be added to the peel pouch/primary sterile barrier in order to emphasize the warning to the user.The risk is in the acceptable region.Livanova will keep monitoring the market for similar events.